advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

My 20 year old daughter has had type 1 diabetes for 16 years, has had a remarkable ability to recognize low blood sugar reactions, and has never had a reaction that necessitated intervention by medical personnel (even though at one point she was 16 mg/dl [0.9 mmol/L]). However, today, she was incoherent and unaware, a friend called an ambulance, and she was tested (44 mg/dl [2.4 mmol/L]) and treated. She can't understand why this reaction(not her worst by far in terms of blood sugar readings) created such an unusual response in her nor can she understand why she didn't recognize she was low. Do you have any suggestions?

Answer:

This is a common question and response for people who have chronically lived with diabetes. However, there are a lot of studies which have shown that individuals lose their ability to sense low sugars the longer they have diabetes and the more low sugars they have. [This is called hypoglycemia unawareness.]

The fact that the number was not the lowest it has been is not surprising, given the fact that glucose monitors are not the most accurate in the low range of sugars. In addition, the sugar level may have changed from the time she had the event until the sugar was measured. The most important thing to do now is monitor more frequently and prevent low sugars so that she may regain some of her ability to sense low sugars.

JTL

Additional comments from Dr. Philip Ledereich:

The result obtained for the glucose result may have been higher than her actual glucose level, depending on the technique of glucose testing and model of the glucose meter. See Glucose Measurements Using Blood Extracted from the Forearm and the Finger. [Note: This is a PDF file and requires Adobe Acrobat.]

PL

DTQ-20010714163125
Original posting 22 Jul 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.